After using eye drops, how come, it feels bitter when swallowing. I wonder why?

After using eye drops, how come, it feels bitter when swallowing. I wonder why?

Anonim

Eye drops are a must for those of you who have dry, itchy eyes. Although it makes the eyes more comfortable, not a few people who complain of throat feeling bitter when swallowing after using eye drops. How could that be?

Why does the throat feel bitter when using eye drops?

Naturally, if you feel bitter shortly after taking oral medication. However, what if you are not taking oral medication? But eye drops that incidentally are given directly to the eye, so it is not through the mouth and throat intermediaries. Yes, although not always, the use of eye drops can sometimes cause the throat to feel bitter when swallowing for some people.

Apparently, this is because there are channels that connect directly between the eye glands with the nose (nasolacrimalis), and followed by the nose and throat. On closer inspection, there is a small enough hole in the inside of the lower eyelid called the lacrimal punctum (puncta).

That is why, when you are crying, taking eye drops, or doing other things that make your eyes water, the liquid will flow into the nasolacrimal ducts.

Furthermore, fluid from the eye will end up in the back channel which is directly related to the nose and throat, which is also adjacent to the esophagus. This is what will unconsciously make you feel like you can feel the tears, even the bitter taste of eye drops that you use right when you swallow.

Are these conditions normal?

After experiencing a bitter throat when swallowing right after using eye drops, you might think that this is a side effect of the drug. Or even think that the bitter taste that appears as a sign something is wrong with your eye drops.

Basically, a bitter throat when swallowing after using eye drops is a normal condition so there is no need to worry. Because after all, the bitter taste will usually not last long and will soon disappear a few seconds later.

Also Read:

  • Options for eye drops for those of you who experience dry eyes
  • Not All Eye Drops Are the Same, Here's How To Choose It As Needed
  • 7 The Most Common Mistakes Made When Using Eye Drops

Share this article:

Share this:

  • Click to share on Facebook (Opens in a new window)
  • Click to share on Twitter (Opens in a new window)
  • Click to share on WhatsApp (Opens in a new window)
  • Click to share on Tumblr (Opens in a new window)
  • Click to share on LinkedIn (Opens in a new window)
  • Click to share on new Line (Opens in a new window)
  • Click to share on BBM (Opens in a new window)

Reviewed: January 7, 2019 | Last Edited: January 7, 2019

Source

Oral Side Effects of Medications. https://www.webmd.com/oral-health/guide/oral-side-effects-of-medications#1 Accessed on 4 January 2019.

Why Do I Have a Bitter Taste in My Mouth? https://www.medicalnewstoday.com/articles/321175.php Accessed January 4, 2019.

What Cause a Metallic Taste in My Mouth? https://www.healthline.com/health/metallic-taste-in-mouth Accessed January 4, 2019.

Editor'S Choice